Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


so many questions to ask...help!
Jun 2, 2001

I am 28 years old and I have been positive for roughly three years and on HAART for two. My concerns are: 1) how do you know if you are wasting/ if so, is'nt being on meds supposed to stop this? I have always been slim(5'9/140-150lb)but recently I have noticed an increase in the amount of veins visible in my arms and legs,as for my face,I am not so sure because I have always had high cheek bones and a slim look.? I take 3tc d4t and nevarapine.

2) would stopping tratment be wise for me? when I first started meds my vl was 11,000. copies and my cd4 was 230. today I am undetectible and my cd4 ranges from 370 to 240 with a good

Response from Dr. Aberg

Let's try to deal with your first question. Unfortunately your second question got cut off so I can only answer the part about stopping treatemnt.

Your number one question is, "how does someone know if they are wasting?" Wasting is a term we use when people are losing weight (muscle mass) for multiple reasons including progression of HIV, deficiency of sex hormones, opportunistic infections and a list of others. This is different from what I believe you are describing. Some people with HIV experience lipodystrophy. The problem with lipodystrophy is that there are many definitions out there and we do not know if lipodystrophy represents one syndrome or is a mixture of different problems. You should ask your doctor to examine you for signs of fat loss (lipoatrophy).

Most experts agree that there are 4 components of lipodystrophy which include fat accumulation (increase belly), fat loss (arms and legs), increase in blood lipids (fats such as cholesterol and triglycerides) and insulin resistance (may make you susceptible to developing high blood sugars).

The thinning of the face and extremities as you describe is most consistent with lipoatrophy (fat loss). We do not know what causes this but several studies suggest that this occurs more frequently in people taking D4T (zerit, stavudine). Unfortunately, there is little information on how to treat lipoatrophy. We are studying dietary interventions, vitamins, growth hormone and even as you suggest, stopping therapy.

So, that brings up your second question about stopping therapy. There have been no studies to date showing that stopping your therapy reverses lipoatrophy. There have been small studies suggesting that cholesterol and triglycerides may improve when one switches or stops therapy, but no one has shown consistent data that the fat redistribution problems get better.

I personally would not recommend that you stop therapy unless you decide to do so with your physician guidance and in a clinical trial setting. There may be some trails available and you should discuss this with your doctor. Switching therapy particularly D4T, is always an option, but remember there is no data at this time to say that the lipoatrophy will go away.

Let me know if you had an additional question as your question was cut short. I hope this information is helpful



Previous
Combivir/Stocrin (sustiva) Switch
Next
What are the chances of having a normal life?Please Help!!!!!!!!!!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement